Illinois, 2011

Hail in Illinois, August 24, 2011

August 24, 2011 · NWS ILX · 3 events in 1 county or zone

Scattered thunderstorms developed along a cold front that moved in eastern Illinois from the northwest. One thunderstorm became severe and produced hail in Vermilion County, which ranged from the size of nickels to golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered thunderstorms developed along a cold front that moved in eastern Illinois from the northwest. One thunderstorm became severe and produced hail in Vermilion County, which ranged from the size of nickels to golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 24, 5:41 PM CST, 23 minutes earlier.

Area forecast discussion, Aug 24, 5:41 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
641 PM CDT WED AUG 24 2011

.DISCUSSION...
ISSUED 206 PM CDT WED AUG 24 2011

18Z SFC MAP INDICATED COOL FRONT FROM SOUTH OF MILWAUKEE SW TO FAR
SE IA. AHEAD OF THE FRONT LOW/MID 70S DEWPOINTS HAVE POOLED IN
AREAS THAT SAW MORE SIGNIFICANT RAINS YESTERDAY IN CENTRAL AND NRN
IL. SW WINDS GUSTING AROUND 20 MPH WITH PRE-FRONTAL COMPRESSIONAL
HEATING HAS BOOSTED TEMPS INTO LOW/MID 90S WITH WIDESPREAD
100-105F HEAT INDICIES. ALOFT...WATER VAPOR IMAGERY SHOWED A
DIFLUENT WNW FLOW LOCALLY...BETWEEN A DEEP UPPER LOW NORTH OF LAKE
SUPERIOR...AND MID LEVEL RIDGE CENTERED IN CO.

SHORT TERM...TONIGHT THROUGH FRIDAY
LATEST RUN 4KM WRF AN HRRR MODELS SHOW CONVECTION FIRING 3-5 PM
AS CINH WEAKENS JUST AHEAD OF THE COLD FRONT WHICH IS DROPPING
INTO CENTRAL IL. LATEST VIS SATELLIE IMAGERY SHOWS FIRST SIGNS OF A
LINE OF CU DEVELOPING NEAR PIA WHICH MAY BE FIRST SIGN OF CAP
BREAKING.  VERY STEEP MID LEVEL LAPSE RATES EVIDENT ON AREA 12Z
SOUNDINGS AND FORECAST SOUNDINGS INTO THIS EVENING WILL COMBINE
WITH PLENTY OF LLVL HEAT AND HUMIDITY FOR CAPES OF 4-5K J/KG.
SUFFICIENT 0-6 KM SHEAR AROUND 40 KTS WILL PROMOTE SOME
ORGANIZATION FOR A BROKEN LINE OF STRONG TO SEVERE STORMS TO DROP
SE THROUGH THE MID EVENING HOURS. GUSTY WINDS APPEAR TO BE THE
MAIN THREAT THOUGH SOME HAIL POSSIBLE ALSO DUE TO STEEP LAPSE
RATES. A COUPLE NEGATIVES WHICH COULD LIMIT DEVELOPMENT OR
COVERAGE...LACK OF SIGNIFICANT SHORTWAVE ENERGY...AND DRY SOILS
ACROSS THE SOUTH HALF WHICH WILL LIMIT UPWARD MOISTURE FLUX.

FRONT SHOULD CLEAR THE SE COUNTIES BY 06Z ENDING THE STORM THREAT.
NORTHERLY FLOW ON THE EASTERN FLANK OF CANADIAN HIGH BUILDING
DOWN THE MO VALLEY WILL BRING COMFORTABLE CONDITIONS INTO THE AREA
THROUGH THE END OF THE WEEK. AIRMASS UNDER THIS HIGH WILL PROMOTE
MOSTLY CLEAR SKIES...ALONG WITH SEASONABLE TEMPERATURES AND LOW HUMIDITY.

LONG TERM...SATURDAY THROUGH WEDNESDAY
LITTLE IN THE WAY OF SIGNIFICANT WEATHER IS EXPECTED THROUGH THE
EXTENDED FORECAST. ZONAL TO WNW FLOW ALOFT WILL KEEP DEEPER
MOISTURE TO OUR SOUTH AND MAIN JET ENERGY BOTTLED UP IN SRN
CANADA. THIS SHOULD LEAD TO INTENSIFYING DROUGHT CONDITIONS
THROUGH THE MIDDLE OF NEXT WEEK. HAVE TRENDED TOWARDS LARGER
DIURNAL SWINGS WITH EXPECTED DRY SOILS. A WEAK FRONT WILL PASS
EARLY SATURDAY...ACCOMPANIED BY LITTLE MORE THAN A WIND SHIFT.
ANOTHER FRONT IS ANTICIPATED ON MONDAY WHICH MAY HAVE SLIGHTLY
BETTER MOISTURE AND FORCING...AND HAVE MAINTAINED LOW CHC POPS.
MEDIUM RANGE MODELS SHOW GOOD AGREEMENT IN HEIGHTS BUILDING
TOWARDS THE MIDDLE OF THE WEEK FOR THE START OF ANOTHER WARMING
TREND.

25

&&

.AVIATION...
ISSUED 640 PM CDT WED AUG 24 2011

HAVE TEMPO GROUP FROM 00Z-03Z FOR THUNDERSTORMS ALONG I-72 TAF
SITES OF SPI...DEC AND CMI WITH MVFR CEILINGS AND VISIBILITIES AND
POSSIBLE IFR WITH HEAVIER RAINS AND GUSTY WINDS FROM STRONGER
STORMS. COLD FRONT HAS PASSED SOUTHEAST OF PIA AND KEPT THEM DRY
WITH CONVECTION DEVELOPING SE OF THE IL RIVER AND MOVING E/SE.
HAVE VCTS AT BMI WITH MAIN AREA OF CONVECTION SE OF BMI THOUGH
WILL NEED TO WATCH A NARROW LINE OF SHOWERS MOVING TOWARD NW
MCLEAN COUNTY WITH COLD FRONT. SKIES TO CLEAR A FEW HOURS AFTER
COLD FRONTAL PASSAGE AS WEST WINDS TURN N/NW AND DIMINISHING UNDER
10 KTS BY OVERNIGHT. DESPITE DIMINISHING WINDS AND CLOUDS
OVERNIGHT...THINK SHALLOW GROUND FOG WILL BE TOO LIMITED TO
MENTIONED IN TAFS WITH MUCH DRIER AIR (DEWPOINTS IN THE MID TO
UPPER 50S) FILTERING INTO CENTRAL IL BY SUNRISE THU. NORTH WINDS
NEAR 10 KTS THU WITH FEW FAIR WX CUMULUS CLOUDS 4-5K FT APPEARING
BY MIDDAY ESPECIALLY OVER EASTERN IL AND DISSIPATING BY SUNSET AS
N/NE WINDS BECOME LIGHT.

WEAK HIGH PRESSURE OF 1016 MB OVER THE DAKOTAS AND NEBRASKA TO
SETTLE INTO THE WESTERN GREAT LAKES AND IL BY THU EVENING...AND
LINGER OVER IL FRIDAY. THIS TO BRING FAIR WX FROM OVERNIGHT THROUGH
FRIDAY ACROSS CENTRAL IL.

HUETTL

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 24, 1:54 PM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
254 PM CDT WED AUG 24 2011

ILZ027>031-037-251100-
KNOX-MARSHALL-PEORIA-STARK-TAZEWELL-WOODFORD-
254 PM CDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY
EVENING UNTIL 7 PM...AS A COLD FRONT MOVES SOUTHEAST THROUGH THE
ILLINOIS RIVER VALLEY. SEVERE STORMS ARE NOT ANTICIPATED AT THIS
TIME.

AFTERNOON HEAT INDEX VALUES OF 100 TO 105 ARE EXPECTED AHEAD OF THE
FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ036-040-041-047-049-050-251100-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
254 PM CDT WED AUG 24 2011

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY
EVENING UNTIL SUNSET...AS A COLD FRONT MOVES SOUTHEAST THROUGH THE
ILLINOIS RIVER VALLEY. SEVERE STORMS ARE NOT ANTICIPATED AT THIS
TIME...THOUGH A STORM OR TWO COULD BECOME STRONG WITH GUSTY WINDS
AND SMALL HAIL SOUTHEAST OF THE ILLINOIS RIVER.

AFTERNOON HEAT INDEX VALUES AROUND 105 ARE EXPECTED AHEAD OF THE
FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-043>046-053>057-061>063-066>068-071>073-251100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MCLEAN-MOULTRIE-PIATT-
RICHLAND-SHELBY-VERMILION-
254 PM CDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION
LATE THIS AFTERNOON AND EVENING ALONG A COLD FRONT. THERE IS A
SLIGHT CHANCE OF SEVERE THUNDERSTORMS...WITH DAMAGING WIND GUSTS
AND LARGE HAIL THE PRIMARY THREATS. HEAVY DOWNPOURS AND FREQUENT
LIGHTNING ARE ALSO POSSIBLE.

AFTERNOON HEAT INDEX VALUES OF 98 TO 105 ARE EXPECTED AHEAD OF THE
FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 5 AND 10 PM.

ILZ042-048-051-052-251100-
CHRISTIAN-LOGAN-MENARD-SANGAMON-
254 PM CDT WED AUG 24 2011

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION LATE THIS
AFTERNOON AND INTO MID EVENING UNTIL SUNSET ALONG A COLD FRONT.
THERE IS A SLIGHT CHANCE OF SEVERE STORMS FROM I-55 EAST...WITH
DAMAGING WIND GUSTS AND LARGE HAIL THE PRIMARY THREATS. HEAVY
DOWNPOURS AND FREQUENT LIGHTNING ARE ALSO POSSIBLE.

AFTERNOON HEAT INDEX VALUES AROUND 105 ARE EXPECTED AHEAD OF THE
FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 5 AND 8 PM.

KH

The radar

The Indianapolis radar (KIND), 131 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Vermilion

When
August 24, 6:04 PM CST to 6:05 PM CST
Where
Vermilion County, 2.1 mi NW of Steelton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.140, -87.710

Hail, Vermilion

When
August 24, 6:06 PM CST to 6:07 PM CST
Where
Vermilion County, 1.26 mi WNW of Danville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.140, -87.640

Hail, Vermilion

When
August 24, 6:10 PM CST to 6:13 PM CST
Where
Vermilion County, 0.69 mi N of Danville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.140, -87.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344649, 344650, 344652.